Oregon, 2013

Hail in Oregon, August 12, 2013

August 12, 2013 · NWS PDT · 1 event in 1 county or zone

Another round of thunderstorms made their way through portions of central and northeast Oregon. 00 inch hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PDT wrote it up.

Another round of thunderstorms made their way through portions of central and northeast Oregon. One of the thunderstorms became severe with 1.00 inch hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pendleton, OR wrote its last area forecast discussion before the first event at Aug 12, 1:30 PM PST, 2 hours 35 minutes earlier.

Area forecast discussion, Aug 12, 1:30 PM PST, 2 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PENDLETON OR
230 PM PDT MON AUG 12 2013

.SHORT TERM...TONIGHT THROUGH THURSDAY AFTERNOON...WATER VAPOR
SATELLITE IMAGERY SHOWS A MID/UPPER LEVEL SHORT WAVE OVER NORTHERN
CALIFORNIA WHICH IS NOW MOVING INTO SOUTHERN AND CENTRAL OREGON.
DEEP LAYER FLOW AHEAD OF THE SHORT WAVE IS MAINLY FROM THE SOUTH
ACROSS THE FORECAST AREA. DYNAMIC LIFT NORTH OR THE AXIS OF THE
SHORT WAVE HAS ENTERED DESCHUTES, CROOK, WHEELER AND GRANT COUNTIES
AND WILL CONTINUE TO SPREAD NORTHWARD ACROSS NORTHEAST OREGON AND
SOUTHEAST WASHINGTON THROUGH THIS EVENING. SURFACE HEATING HAS MADE
THE AIR MASS INCREASING LESS STABLE TO THE POINT WHERE THE BOUNDARY
LAYER OVER THE BLUE MOUNTAINS IS NOW MARGINALLY UNSTABLE. THE
DYNAMIC LIFT WILL COMBINE WITH MID LEVEL MOISTURE TO TRIGGER
ISOLATED SHOWERS AND THUNDERSTORMS IN THE SOUTHERN BLUE MOUNTAINS
AND HIGHER TERRAIN IN EAST CENTRAL OREGON THIS AFTERNOON INTO THIS
EVENING. THE SHORT WAVE MOVES INTO FAR NORTHEAST OREGON AND
SOUTHEAST WASHINGTON OVERNIGHT AND THEN EXITS THE FORECAST AREA
AROUND DAYBREAK ON TUESDAY. A SOUTHWEST FLOW ALOFT WILL PERSIST OVER
THE INTERIOR PACIFIC NORTHWEST FROM TUESDAY THROUGH WEDNESDAY NIGHT.
EXPECT DIURNAL DAYTIME SURFACE HEATING TO CREATE MARGINAL
INSTABILITY OVER THE NORTHERN BLUE MOUNTAINS AND THE WALLOWA
MOUNTAINS IN THE AFTERNOON AND EVENING ON TUESDAY AND WEDNESDAY. AN
APPROACHING MID/UPPER LEVEL PACIFIC TROUGH WILL PUSH A WEAK COLD
FRONT INTO THE WESTERN PORTION OF THE FORECAST AREA ON THURSDAY FOR
A SLIGHT CHANCE OF THUNDERSTORMS THURSDAY AFTERNOON IN AREAS
IMMEDIATELY EAST OF THE WASHINGTON AND OREGON CASCADES.  POLAN

&&

.LONG TERM...THURSDAY NIGHT THROUGH MONDAY. HIGH PRESSURE WILL
SLOWLY SLIP EAST AND WILL ALLOW A DISTURBANCE TO MOVE INTO THE PACNW
SPREADING SOME TSRA ALONG THE WA/OR CASCADES FRIDAY. AS THE
DISTURBANCE TRACKS EAST A FEW TSRA COULD DEVELOP ACROSS THE
REMAINDER OF THE REGION FRIDAY AFTERNOON AND EVENING BEFORE EXITING
THE TWO STATE AREA SATURDAY. HIGH TEMPERATURES WILL BE NEAR OR
SLIGHTLY ABOVE NORMAL BUT A RETURN TO MOSTLY DRY CONDITIONS IS
LIKELY FOR THE WEEKEND WITH COOLER TEMPERATURES EXPECTED.

&&

.AVIATION...VFR CONDITIONS WILL PERSIST AT ALL TAF SITES FOR THE
NEXT 24 HOURS EXCEPT FOR TAF SITE KRDM WHERE AN ISOLD TSRA COULD
PRODUCE LCL MVFR CEILINGS BETWEEN 00Z-03Z.

&&

.FIRE WEATHER...ANOTHER DISTURBANCE IN A SOUTHERLY FLOW WILL BRING
SCATTERED THUNDERSTORMS TO CENTRAL AND NORTHEAST OREGON AND
SOUTHEAST WASHINGTON THIS AFTERNOON AND EVENING. ABUNDANT LIGHTNING
AND DRY FUELS WILL BE THE CONCERN FOR THESE AREAS. THEREFORE...A RED
FLAG WARNING WILL CONTINUE FOR OR611...630...632...633...634...
635...638 AND WA633 THROUGH THIS EVENING. DMH

&&

.PRELIMINARY POINT TEMPS/POPS...
PDT  59  91  61  95 /  30  10  10  10
ALW  64  92  65  96 /  30  10  10  10
PSC  62  92  62  97 /  20   0   0  10
YKM  62  92  64  95 /  10   0   0  10
HRI  62  93  63  96 /  20  10  10  10
ELN  60  93  61  96 /  10   0   0  10
RDM  51  88  54  90 /  30  10  10  10
LGD  59  88  59  94 /  50  20  20  10
GCD  57  88  58  92 /  30  10  10  10
DLS  61  91  63  92 /  10  10  10  10

&&

.PDT WATCHES/WARNINGS/ADVISORIES...
OR...RED FLAG WARNING UNTIL 5 AM PDT TUESDAY
     ORZ049-050-502-503-505>507.

     RED FLAG WARNING UNTIL 11 PM PDT THIS EVENING ORZ042-509.

WA...RED FLAG WARNING UNTIL 5 AM PDT TUESDAY WAZ030.

&&

THREAT INDEX
TUESDAY : YELLOW
WEDNESDAY : GREEN
THURSDAY : GREEN

GREEN: NONE OR LIMITED NEED FOR WATCHES, WARNINGS, OR ADVISORIES.
YELLOW: A FEW WATCHES, WARNINGS, OR ADVISORIES POSSIBLE OR IN EFFECT.
RED: NUMEROUS WATCHES, WARNINGS, OR ADVISORIES POSSIBLE OR IN EFFECT.

FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT...
WWW.WEATHER.GOV/PENDLETON

99/97/97
Hazardous weather outlook, Aug 12, 4:41 AM PST, 11 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PENDLETON OR
541 AM PDT MON AUG 12 2013

ORZ042-044-049-050-502-503-505>509-WAZ028>030-520-131245-
NORTH CENTRAL OREGON-LOWER COLUMBIA BASIN OF OREGON-
GRANDE RONDE VALLEY-WALLOWA COUNTY-
NORTHERN BLUE MOUNTAINS OF OREGON-
SOUTHERN BLUE MOUNTAINS OF OREGON-JOHN DAY BASIN-OCHOCO-
JOHN DAY HIGHLANDS-
FOOTHILLS OF THE NORTHERN BLUE MOUNTAINS OF OREGON-
FOOTHILLS OF THE SOUTHERN BLUE MOUNTAINS OF OREGON-
EAST SLOPES OF THE OREGON CASCADES-
LOWER COLUMBIA BASIN OF WASHINGTON-
FOOTHILLS OF THE BLUE MOUNTAINS OF WASHINGTON-
NORTHWEST BLUE MOUNTAINS OF WASHINGTON-
EAST SLOPES OF THE WASHINGTON CASCADES-
541 AM PDT MON AUG 12 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
OREGON...NORTH CENTRAL OREGON...NORTHEAST OREGON...CENTRAL
WASHINGTON...SOUTH CENTRAL WASHINGTON AND SOUTHEAST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

RED FLAG WARNINGS IN EFFECT TODAY FOR FIRE WEATHER ZONES: OR611, 630,
632, 633, 634, 635, 638, AND WA633. THIS IS FOR THUNDERSTORMS THAT
ARE EXPECTED TO PRODUCE ABUNDANT LIGHTNING. THE WARNINGS WILL GO
THROUGH 11 PM PDT THIS EVENING FOR OR611 AND OR630...WITH ALL
OTHER ZONES CONTINUING UNTIL 5AM PDT TUESDAY MORNING. THIS IS DUE
TO ANOTHER ROUND OF SCATTERED THUNDERSTORMS EXPECTED TO MOVE
ACROSS CENTRAL...NORTHEAST OREGON AND SOUTHEAST WASHINGTON TODAY
AND TONIGHT.

ELSEWHERE...ISOLATED THUNDERSTORMS POSSIBLE ACROSS THE EAST SLOPES
OF THE CASCADES...NORTH CENTRAL OREGON...AND PORTIONS OF THE
LOWER COLUMBIA BASIN TODAY.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Aug 12, 1:43 PM PST, 2 hours 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PENDLETON OR
243 PM PDT MON AUG 12 2013

ORZ049-050-502-503-122230-
GRANDE RONDE VALLEY OR-NORTHERN BLUE MOUNTAINS OF OREGON OR-SOUTHERN
BLUE MOUNTAINS OF OREGON OR-WALLOWA COUNTY OR-
243 PM PDT MON AUG 12 2013

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN UNION COUNTY UNTIL 330
PM PDT...

AT 236 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 15 MILES SOUTHWEST OF UNION...OR 17 MILES SOUTH
OF LA GRANDE...MOVING NORTHEAST AT 20 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4500 11794 4499 11801 4504 11812 4501 11816
      4501 11820 4499 11821 4500 11849 4544 11818
      4529 11761
TIME...MOT...LOC 2143Z 220DEG 18KT 4511 11808

The radar

The Portland,OR radar (KRTX), 223 km away, was scanning. The volume nearest the first event began at 00:04 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Deschutes

When
August 12, 4:05 PM PST
Where
Deschutes County, 1.7 mi SE of Deschutes
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
44.130, -121.230

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oregon in 2013Every state in 2013This day in weather historyWarnings in Oregon, August 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 467791.